Words Fail Me!

Three weeks ago I received an appointment to go and have some basal cell carcinomas removed. I had to ring a number and leave a recorded message to say if the date they'd given was ok. I did this and also stated that I was on Warfarin as I have AF.

There was no response so early last week I rang and spoke to someone in the department and asked if it was ok to be on warfarin while having the procedure. The lady I spoke to said she could understand why I was calling and would find out and get back to me. Well there was no call back and this morning I thought I'd better call the department again, just in case, as the appointment is for tomorrow (Thurs). I was immediately told that it's usual to stop taking warfarin 3 days before the procedure. I explained the situation to the receptionist and said how I'd called twice before. She went off to talk to someone and then rang me back a few minutes later to say that as long as my INR was under 2.5 it would be ok. Well fortunately, yesterday my INR was 2.4 so I should scrape in if I miss one dose of warfarin before having it done. I take my warfarin in the morning and, sods law, today was the day I had to take an extra 1mg, which I did - so annoying not to have had this important information earlier!

The appointment letter I received stated: 'Please continue with any drugs you are taking and bring them with you'. Thank goodness I guessed that this was just a standard letter.

What is wrong with NHS staff these days that they get so much wrong?

24 Replies

  • When I was on Warfarin, I was scheduled for a cardioversion and my INR had to be in the range of 2-3 for four weeks. I always struggled to be in range and a few days before the procedure it dropped to 1.9. Great phone battle which resulted in them telling me to up the dosage for a few days and they would do the procedure if OK on the day. Turned up, INR was over 2 but the young doctor I saw wanted to cancel because I had been 1.9 for a couple of days at most. Nobody had made notes about the advice I had been given, so I insisted he went off to talk to his boss who had given the instructions.

    The procedure went ahead but not before I was asked to sign a form saying that I was aware that I had been informed there was an increased risk (which was really tiny!)

    It isn't that they get things wrong. There is just little attention to the individual patient details and too much reliance on systems.

    Good luck tomorrow.

  • Thank you. Yes, I think the standard letter has a lot to answer for.

  • Oh Jean, what a hassle for you not to mention having to go through the procedure then this added miscommunication from the hospital on top. Good job you persisted but not good enough by a long shot on their part.

    Here's hoping everything is in range tomorrow. I will be thinking of you, bless yer.

    Big hugs.

    Dee xx

  • Thanks Dee. I've heard such good reports regarding the hospital in Teignmouth that does the plastic surgery procedures. I'm expecting to be impressed. A friend who's a nurse came back raving about what a great place, with great staff and how clean it is. My daughter who has been there said the same.


  • Morning Jean. I knew there was a small hospital in Teignmouth as I have seen road signs to it. I had no idea they did procedures just thought it was a small cottage hospital.

    Good luck with the procedure its great you have good feedback on the hospital and have faith in them, it always helps. I am sure all will go well for you.

    Take care, will be thinking of you.

    Dee x

  • It also so much depends on the consultant as well as the hospital. My INR had been going up and down like a yo yo but they said they were not too worried since they would compensate by injections if too high or too low. In the end INR was actually OK on the day.

  • Isn't it strange how consultants all have such different ideas on medications, procedures etc.

  • Yes but in many ways that is no different to many walks of life!!! In my case it could easily have been three hospital Ablation bookings before I was in range on the day and that would have meant that most of the day would have been wasted in the lab (mine took almost 6.5 hours) on the "cancelled" days which equals people missing out or longer waiting lists!!

    There are also the risk factors that are perceived as being higher or lower by different consultants. My EP definitely did not want to delay my CA for various reasons. He said so when tests showed liver function was out (and I was told to stop simvastatin) so having Amiodarone a month beforehand was then out.

  • AF made my INR go up and down like a yoyo and was 1.7 on the day of my ablation so the consultant simply "pumped me up with something to fix it" as he put it and proceeded with the operation as is. No extra signature or anything.

    And the op went brilliantly. Changed my life.

  • With me (in my view) it was also probably the AF itself and probably the simvastatin that was probably causing problems to both my INR levels and my SpO2 levels. Separate DNA testing (not connected with AF) showed that I had some intolerance to warfarin.

    From 05 January to end of March my INR was shooting all over the place and for instance went from 3.9 to 1.8 in a week. I was told to stop all green veg and salads and everything else that affects warfarin but still had significant swings from week to week (but not quite as bad). Also SpO2 levels were between 89% and 95% for most (estimate 80%) of the time. On 10 Mar stopped Simvastatin. On 30 Mar had ablation and three veins isolated. On 02 Apr went back into persistent AF (less than 72 hours in NSR). In first week of Apr INR dropped even though diet unchanged. However since then INR has remained between 2.7 and 3.1 with 5mg of warfarin (weekly or twice weekly testing). Also since ablation my SpO2 levels have been at 96% or higher apart from once at 94% and once at 95% (test twice daily).

  • With that random an INR hasn't your GP suggested warfarin alternatives ?

  • My GP hasn't suggested alternatives, but I've thought about them. Thing is I'm prone to needing cardioversions when my heart races and the people who perform them want me to be on warfarin.

  • When I had my cardioversion I was on Apixaban

  • I was on Apixaban from end of Sep to 09 Jan. In Nov had a cardioversion (went back into AF next day) whilst on Apixaban. EP switched me onto Warfarin so as to have my ablation. Still on warfarin (rather than switching back to Apixaban) because I have to see heart valve specialist as tricuspid valve has moderate to severe leakage and I am on list for my second ablation. However at the moment it has settled down.

  • I had a couple of BCC's removed last year. I checked with the consultant about the warfarin I'm on and he was not particularly fussed as long as my INR was not too high. We agreed I would try to get it down to 2.2, which I did on the day. The excisions went ahead and no problem at all. Despite quite long cuts there was no excessive bleeding and normal healing.

    I think there are too many people who act robotically in the NHS.

  • I had a wisdom tooth out last year with no problems, so am hoping the bleeding today will be minimal.

  • I think MrsPat is right, too much reliance on procedures and not enough attention to individuals...

  • I guess the standard letter sent out has a lot to answer for.

  • Oh dear. I had a BCC removed 3 weeks ago, and had a discussion with the consultant as to when I should stop my anticoag. Im on Pradax (dabigatran) which I take twice a day, so I stopped the morning dose, had the minor op at 11am and took my evening dose as usual. Everything was fine, very little bleeding. It seems reasonable that the doctor you have been seeing would have discussed this with you. Hope all goes well. I have been having these `things` removed for 20 years now, Hey-ho

  • Yes, I've been having them removed for about the same period of time. Way back my local GP would remove them at the local hospital, he did a good job too. I guess GP's are not trained to do these procedures now.

  • I think the problem is that a small % of BCCs turn out to be melanoma. I've got a friend who was told she had BCCs but on testing they turned out to be malignant. She's since had other small malignant tumours removed. I'm very concerned for her.

  • I think there's been a lot of progress on the malignant melanoma front in the last few years and treatment is much more successful than it used to be.

  • Thanks, Rellim. Treatment does seem to be improved a bit, particularly with drug combinations. However the improvement doesn't seem as great as some such as breast cancer. You would think that skin cancer is easier to treat as it's on the surface!

  • Yes, but you have to notice it first and you can't see yourself what's going on behind you.

You may also like...